An elderly person recently died after overdosing on vitamin D due to a medication error, the Federal Agency for Medicines and Health Products (FAMHP) announced. The agency warned that high levels of vitamin D can be dangerous if taken in excess.
The patient died after taking a high-dose vitamin D capsule daily for two months while a monthly administration had been prescribed. A blood test confirmed hypercalcaemia and hypervitaminosis D. In this case, no potential risks or confounding factors were reported, except the person's advanced age.
Vitamin D is a fat-soluble vitamin, UZ Leuven professor Chantal Mathieu told VRT. "If you take too much of it, you cannot just pee it out. This causes you to accumulate vitamin D, which can lead to poisoning."
This then increases calcium absorption in your intestines and leads your kidneys to excrete less calcium. The resulting calcium imbalance can cause symptoms of reduced consciousness, as well as cardiac arrhythmias, which can therefore kill you.
- Vitamin D supplements 'almost pointless' for healthy adults, say experts
- Vitamin supplements: Experts warn against overuse to stay healthy
There are many medicines and food supplements based on vitamin D or vitamin D derivatives that are often offered in different dosages, but those products can easily cause intoxication when dosage errors are made, according to the FAMHP.
Therefore, it is crucially important to follow the dosage recommendations for vitamin D-based drugs or vitamin D derivatives, the FAMHP stressed. "Talk to your pharmacist, talk to your doctor; the dosage is important," Mathieu added.
Just as important is monitoring a patient's calcium levels and kidney function during vitamin D treatment, the agency added. "This is especially the case for the elderly and for patients who are also treated at the same time with cardiac glycosides (against cardiac arrhythmias) or diuretics (medication that promotes excretion of water by the kidneys)."
When hypercalcaemia occurs, the patient should discontinue vitamin D treatment immediately. Symptoms of hypercalcaemia can range from mild to severe constipation, weight loss, vomiting, lethargy, depression, headache, digestive cramps, kidney problems and heart problems.